West Virginia, 2013

Flash Flooding in West Virginia, July 9, 2013

July 9, 2013 · NWS RLX · 2 events in 2 counties and zones

A round of convection crossed the Ohio River into West Virginia during the evening hours of the 9th. Northern portions of Tyler County had already received 1 to 2 inches of rain during the early morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A round of convection crossed the Ohio River into West Virginia during the evening hours of the 9th. Northern portions of Tyler County had already received 1 to 2 inches of rain during the early morning hours. Even further east, the ground prior to the rain was much wetter than normal.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 9, 5:56 PM EST, 1 hour 4 minutes earlier.

Area forecast discussion, Jul 9, 5:56 PM EST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
656 PM EDT TUE JUL 9 2013

.SYNOPSIS...
MUGGY MIDSUMMER ENVIRONMENT. DISTURBANCES ALOFT BRING MORE ROUNDS
OF SHOWERS/STORMS INTO THURSDAY. FLASH FLOOD CONCERNS CONTINUE.
WELCOME RELIEF IN WAKE OF COLD FRONT THURSDAY. DRIER FRIDAY/SATURDAY.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
WILL UPDATE THE FORECAST TO BETTER HANDLE THE BAND OF PRECIPITATION
MOVING THROUGH THE NORTHERN COUNTIES THIS EVENING.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
THE 12Z GFS WAS EVEN FASTER WITH THE DRIER AIR ARRIVING ON
THURSDAY.  BUT...WILL NOT GO THAT FAST ON REMOVING THE POPS.

WILL STILL LEAVE AT LEAST SOME CHANCE POPS WITH THE SURFACE
FRONT.  HAVE FRONT PASSING THE OHIO RIVER COUNTIES AROUND PKB BY
15Z...THEN REACHING THE WV MOUNTAINOUS AROUND BKW AROUND 21Z.
STILL THINKING LOW STRATUS OR FOG FORMING THURSDAY NIGHT THROUGH
DAWN FRIDAY. WITH WET SOILS...TRIED TO KEEP THE AREAS UNDER THE
STRATUS AND FOG A BIT HIGHER ON THE MINIMUM TEMPERATURE ON THURSDAY
NIGHT.

BOUNDARY LAYER WINDS ARE FROM THE NORTH ON FRIDAY...LOWERING DEW
POINTS DURING THE DAY.  A WELCOME AND NEEDED CHANGE IN OUR MID
SUMMER ENVIRONMENT EXPECTED.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
WILL GENERALLY FOLLOW WPC THINKING FOR THIS PORTION OF THE
FORECAST. SURFACE HIGH PRESSURE WILL GENERALLY BE IN CONTROL
THROUGH MUCH OF THE PERIOD. A COLD FRONT SHOULD THEN APPROACH FROM
THE NORTHWEST LATE.

HOWEVER...ECMWF AND GFS BOTH SUGGEST AN UPPER TROUGH WILL DEVELOP
ACROSS THE EASTERN STATES.  THE GFS ACTUALLY INDICATES THE SOUTHERN
PORTION OF THE TROUGH WILL CUT-OFF AND MOVE WEST...ALLOWING AN UPPER
RIDGE TO BUILD ACROSS THE AREA BY SUNDAY...WITH NORTHWEST FLOW
DEVELOPING SUNDAY NIGHT INTO MONDAY.  THE ECMWF ACTUALLY KEEPS THE
TROUGH IN THE VICINITY INTO TUESDAY.

COMBINATION OF EASTERLY FLOW AND THE POSSIBLE UPPER LEVEL WEAKNESS
SHOULD KEEP MAINLY DIURNAL SHOWER AND THUNDERSTORM CHANCES...
ESPECIALLY ACROSS THE MOUNTAINS.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
A BAND OF SHOWERS AND THUNDERSTORMS WILL CAUSE RESTRICTIONS OVER
SOUTHEAST OHIO AND NORTHERN WEST VIRGINIA THIS EVENING. ANOTHER
ROUND OF SHOWERS AND THUNDERSTORMS IS EXPECTED LATER TONIGHT INTO
WEDNESDAY. SOME MVFR FOG RESTRICTIONS ARE NOT OUT OF THE QUESTION
LATER TONIGHT IN AREAS RECEIVING RAINFALL...BUT SOME WINDS STIRRING
SHOULD LIMIT FOG DEVELOPMENT.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z THURSDAY...

FORECAST CONFIDENCE...MEDIUM.

ALTERNATE SCENARIOS: TIMING AND EXTENT OF SHOWERS AND THUNDERSTORMS
COULD VARY.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
EDT 1HRLY       16   17   18   19   20   21   22   23   00   01   02   03
CRW CONSISTENCY  H    H    H    H    H    H    H    H    M    M    M    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    M    M    M    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    M    M    M    M
EKN CONSISTENCY  H    H    H    H    H    H    H    H    M    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    M    M    M    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    M    M    M    M

AFTER 00Z THURSDAY...
IFR POSSIBLE IN SCATTERED SHOWERS AND THUNDERSTORMS THROUGH THURSDAY.
IFR IN FOG POSSIBLE OVERNIGHT THURSDAY NIGHT INTO EARLY FRIDAY
MORNING.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLASH FLOOD WATCH THROUGH LATE WEDNESDAY NIGHT FOR WVZ005>011-
     013>020-026>032-039-040.
OH...FLASH FLOOD WATCH THROUGH LATE WEDNESDAY NIGHT FOR OHZ066-067-
     075-076-083>087.
KY...FLASH FLOOD WATCH THROUGH LATE WEDNESDAY NIGHT FOR KYZ101>103-
     105.
VA...NONE.

&&

SYNOPSIS...JMV/26
NEAR TERM...RPY/LS
SHORT TERM...KTB
LONG TERM...JSH
AVIATION...RPY
Hazardous weather outlook, Jul 9, 1:07 PM EST, 5 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
207 PM EDT TUE JUL 9 2013

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-029-
101815-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-
JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-
CALHOUN-RITCHIE-DODDRIDGE-GILMER-
207 PM EDT TUE JUL 9 2013

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE WEDNESDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND MUCH OF THE WEST VIRGINIA LOWLANDS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THERE IS ALSO A SLIGHT RISK FOR SEVERE THUNDERSTORMS THROUGH
TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THERE IS ALSO A SLIGHT RISK FOR SEVERE THUNDERSTORMS WEDNESDAY
INTO WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

VAZ003-004-WVZ024-025-033>038-046-047-101815-
DICKENSON-BUCHANAN-MINGO-LOGAN-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-POCAHONTAS-RANDOLPH-
207 PM EDT TUE JUL 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...THE
SOUTHERN COAL FIELDS OF WEST VIRGINIA...AND THE MOUNTAINOUS
COUNTIES OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WVZ027-028-030>032-039-040-101815-
CLAY-BRAXTON-LEWIS-HARRISON-TAYLOR-UPSHUR-BARBOUR-
207 PM EDT TUE JUL 9 2013

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE WEDNESDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL WEST
VIRGINIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THERE IS ALSO A SLIGHT RISK FOR SEVERE THUNDERSTORMS WEDNESDAY
INTO WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WVZ026-101815-
BOONE-
207 PM EDT TUE JUL 9 2013

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE WEDNESDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR BOONE COUNTY...WEST
VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

TRM

In the hours before

Local storm report, Jul 9, 2:44 PM EST, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
344 PM EDT TUE JUL 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     FLOOD            TRIMBLE                 39.49N  82.08W
07/09/2013                   ATHENS             OH   EMERGENCY MNGR

            INTERSECTION OF SR13 AND SR329 IN TRIMBLE TWSHP IS
            FLOODED WITH OVER A FOOT OF WATER FROM SUNDAY CREEK.

&&

EVENT NUMBER RLX1300724

JM
Special weather statement, Jul 9, 3:30 PM EST, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
430 PM EDT TUE JUL 9 2013

OHZ075-092330-
ATHENS OH-
430 PM EDT TUE JUL 9 2013

...HEAVY RAIN LAST NIGHT CAUSES A STRONG RISE ON SUNDAY CREEK...

HEAVY RAIN FELL OVER THE HEADWATERS OF SUNDAY CREEK
LAST NIGHT...CAUSING A STRONG RISE.  THE CREST ON SUNDAY CREEK WAS
PASSING THROUGH GLOUSTER THROUGH 4 PM JUST BELOW BANKFULL...AND A
FOOT OF WATER WAS REPORTED OVER THE ROAD AT THE INTERSECTION OF
ROUTES 32 AND 329 IN TRIMBLE.  THE CREST SHOULD PASS THROUGH
MILLFIELD AND THEN CHAUNCEY THROUGH EARLY THIS EVENING NEAR
BANKFULL IN SPOTS.  THE MOST VULNERABLE LOW SPOTS ALONG
SUNDAY CREEK AND SOME OF ITS TRIBUTARY STREAMS COULD BECOME FLOODED.

A FLASH FLOOD WATCH DOES REMAIN IN EFFECT...AS ADDITIONAL
THUNDERSTORMS INTO TONIGHT COULD CAUSE FURTHER PROBLEMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3952 8205 3945 8206 3938 8213 3945 8217
      3952 8217

12
Special weather statement, Jul 9, 4:53 PM EST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
553 PM EDT TUE JUL 9 2013

OHZ066-067-075-076-092245-
ATHENS OH-MORGAN OH-PERRY OH-WASHINGTON OH-
553 PM EDT TUE JUL 9 2013

...STRONG THUNDERSTORMS WILL AFFECT MORGAN...NORTH CENTRAL ATHENS...
NORTHWESTERN WASHINGTON AND SOUTHEASTERN PERRY COUNTIES...

AT 552 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE FROM 7
MILES NORTHWEST OF MCCONNELSVILLE TO 7 MILES WEST OF MCCONNELSVILLE
TO 3 MILES EAST OF SHAWNEE...MOVING EAST AT 25 MPH.

WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS.

THESE STORMS WILL BE NEAR CORNING AROUND 600 PM...MCCONNELSVILLE...
AND MALTA AROUND 605 PM...BURR OAK STATE PARK AROUND 610 PM...BRISTOL
AROUND 615 PM...HACKNEY AROUND 625 PM...STOCKPORT AND CHESTERHILL
AROUND 630 PM.

YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3976 8164 3968 8163 3966 8158 3959 8158
      3959 8153 3965 8147 3965 8146 3955 8157
      3941 8177 3953 8217 3955 8217 3956 8227
      3978 8207

30
Special weather statement, Jul 9, 5:41 PM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
641 PM EDT TUE JUL 9 2013

OHZ067-075-076-WVZ009>011-019-020-100015-
ATHENS OH-DODDRIDGE WV-MORGAN OH-PLEASANTS WV-RITCHIE WV-TYLER WV-
WASHINGTON OH-WOOD WV-
641 PM EDT TUE JUL 9 2013

...STORMS WITH HEAVY DOWNPOURS WILL AFFECT CENTRAL ATHENS...EASTERN
MORGAN...NORTHERN RITCHIE...NORTHERN WOOD...NORTHWESTERN
DODDRIDGE...PLEASANTS...TYLER AND WASHINGTON COUNTIES...

VERY HEAVY RAIN WILL FALL FROM THIS STORM...WITH UP TO AN INCH OF
RAIN POSSIBLE. THIS WILL CAUSE WATER TO POND ON ROADS AND QUICKLY
FILL ROADSIDE DITCHES AND SMALL STREAMS.

EXCESSIVE RUNOFF WILL CAUSE ELEVATED LEVELS ON SMALL CREEKS AND
STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND FARMLAND ALONG
THE BANKS OF CREEKS AND STREAMS.

YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3976 8164 3966 8158 3959 8158 3959 8149
      3965 8147 3960 8134 3961 8127 3958 8125
      3958 8104 3955 8103 3961 8095 3960 8084
      3948 8071 3947 8065 3923 8066 3930 8229
      3947 8228 3945 8187 3957 8179 3977 8190

30
Local storm report, Jul 9, 5:45 PM EST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
645 PM EDT TUE JUL 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     HEAVY RAIN       4 NW CORNING            39.64N  82.14W
07/09/2013  M6.25 INCH       PERRY              OH   TRAINED SPOTTER

            6.25 OF RAIN MEASURED IN A 30HR PERIOD BETWEEN THE AFT
            OF JULY 8TH AND THE EVENING OF JULY 9TH.

&&

EVENT NUMBER RLX1300725

JM
Special weather statement, Jul 9, 6:43 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
743 PM EDT TUE JUL 9 2013

WVZ020-031-032-040-100100-
BARBOUR WV-DODDRIDGE WV-HARRISON WV-TAYLOR WV-
743 PM EDT TUE JUL 9 2013

...A THUNDERSTORM WITH VERY HEAVY RAINFALL WILL AFFECT HARRISON...
NORTHEASTERN DODDRIDGE...NORTHERN BARBOUR AND TAYLOR COUNTIES...

AT 740 PM EDT...A THUNDERSTORM WITH VERY HEAVY RAINFALL WAS LOCATED
OVER CLARKSBURG...MOVING EAST AT 20 MPH. ADDITIONAL HEAVY SHOWERS
WILL MOVE IN FROM THE WEST OVER THE NEXT HALF HOUR TO HOUR.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS THUNDERSTORM. VERY HEAVY
RAIN WILL FALL FROM THIS THUNDERSTORM...AND WILL CAUSE WATER TO POND
ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. A
QUICK INCH OF RAIN CAN BE EXPECTED.

THIS THUNDERSTORM WILL BE NEAR BRIDGEPORT...SHINNSTON...AND
ENTERPRISE AROUND 755 PM...ROSEMONT...AND MEADLAND AROUND 810 PM AND
MCGEE AROUND 815 PM.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER IN URBAN
AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER POOR
DRAINAGE AREAS AND LOW LYING SPOTS.

YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3915 7983 3924 8067 3943 8067 3946 8059
      3944 8053 3947 8050 3947 8047 3944 8028
      3940 8020 3941 8011 3939 8008 3946 7993
      3944 7989 3931 7989 3925 7984 3924 7980

30

The radar

The Pittsburgh radar (KPBZ), 120 km away, was scanning. The volume nearest the first event began at 00:00 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Tyler

When
July 9, 7:00 PM EST to 8:40 PM EST
Where
Tyler County, 0.49 mi WNW of Paden City to 0.58 mi NW of Lonetree
Cause
Heavy Rain
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
39.603, -80.938

Small streams flooded roads. In the town of Paden City 2 feet of flowing water was observed. Sugarcamp Run also flooded. On Starkey Ridge the rain total from the 2 rounds of showers and thunderstorms was 2.3 inches in less than 12 hours.

Flash Flood, Harrison

When
July 9, 8:00 PM EST to 9:30 PM EST
Where
Harrison County, Wallace to Sardis
Cause
Heavy Rain
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
39.400, -80.480

Rains of 1 to 1.5 inches in less than 6 hours had small streams flooding roads. One example was Shinns Run over Saltwell Road. Water was getting into some garages in Shinnston.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2013Every state in 2013This day in weather historyWarnings in West Virginia, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 451719, 451726.